Locating the peaks of least-energy solutions to a semilinear Neumann problem. (English) Zbl 0796.35056

We continue our study initiated in [C.-S. Lin, W.-M. Ni and I. Takagi, J. Differ. Equations 72, No. 1, 1-27 (1988; Zbl 0676.35030)] and [(*) W.-M. Ni and I. Takagi, Commun. Pure Appl. Math. 44, No. 7, 819-851 (1991; Zbl 0754.35042)] on the shape of certain solutions to a semilinear Neumann problem arising in mathematical models of biological pattern formation. Let \(\Omega\) be a bounded domain in \(\mathbb{R}^ N\) with smooth boundary \(\partial \Omega\) and let \(\nu\) be the unit outer normal to \(\partial \Omega\). We consider the Neumann problem for certain semilinear elliptic equations including \[ d\Delta u-u + u^ p=0\quad \text{ and } u>0 \text{ in } \Omega,\;\partial u/ \partial \nu=0 \text{ on } \partial \Omega, (BVP)_ d \] where \(d>0\) and \(p>1\) are constants. This problem is encountered in the study of steady-state solutions to some reaction-diffusion systems in chemotaxis as well as in morphogenesis.
Assume that \(p\) is subcritical, i.e., \(1<p<(N+2)/(N-2)\) when \(N \geq 3\) and \(1<p< + \infty\) when \(N=2\). Then we can apply the mountain-pass lemma to obtain a least-energy solution \(u_ d\) to \((BVP)_ d\), by which it is meant that \(u_ d\) has the smallest energy \(J_ d(u) = {1 \over 2} \int_ \Omega (d | \nabla u |^ 2 + u^ 2) dx-(p+1)^{-1} \int_ \Omega u_ +^{p+1} dx\), where \(u_ + = \max \{u,0\}\), among all the solutions to \((BVP)_ d\). It turns out that \(u_ d\equiv 1\) if \(d\) is sufficiently large, whereas \(u_ d\) exhibits a “point- condensation phenomenon” as \(d \downarrow 0\). More precisely, when \(d\) is sufficiently small, \(u_ d\) has only one local maximum over \(\overline{\Omega}\) (thus it is the global maximum), and the maximum is achieved at exactly one point \(P_ d\) on the boundary. Moreover, \(u_ d(x) \to 0\) as \(d \downarrow 0\) for all \(x \in \Omega\), while \(\max u_ d \geq 1\) for all \(d>0\). Hence, a natural question raised immediately is to ask where on the boundary the maximum point \(P_ d\) is situated, and it is the purpose of the present paper to answer this question. Indeed, we show that \(H(P_ d)\), the mean curvature of \(\partial \Omega\) at \(P_ d\), approaches the maximum of \(H(P)\) over \(\partial \Omega\) as \(d \downarrow 0\), as was announced in \((*)\).


35J65 Nonlinear boundary value problems for linear elliptic equations
35J20 Variational methods for second-order elliptic equations
Full Text: DOI


[1] C.-C. Chen and C. S. Lin, Uniqueness of the ground state solutions of \(\Delta u+f(u)=0\) in \(\mathbf R^ n,\;n\geq 3\) , Comm. Partial Differential Equations 16 (1991), no. 8-9, 1549-1572. · Zbl 0753.35034 · doi:10.1080/03605309108820811
[2] B. Gidas, W.-M. Ni, and L. Nirenberg, Symmetry of positive solutions of nonlinear elliptic equations in \(\mathbf R\spn\) , Mathematical analysis and applications, Part A, Adv. in Math. Suppl. Stud., vol. 7, Academic Press, New York, 1981, pp. 369-402. · Zbl 0469.35052
[3] D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order , Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 224, Springer-Verlag, Berlin, 1983. · Zbl 0562.35001
[4] L. Hörmander, Estimates for translation invariant operators in \(L\spp\) spaces , Acta Math. 104 (1960), 93-140. · Zbl 0093.11402 · doi:10.1007/BF02547187
[5] A. I. Košelev, A priori estimates in \(L_p\) and generalized solutions of elliptic equations and systems , Six Papers on Partial Differential Equations, Amer. Math. Soc. Transl. (2), vol. 20, Amer. Math. Soc., Providence, 1962, pp. 105-171. · Zbl 0122.33702
[6] M. K. Kwong and L. Q. Zhang, Uniqueness of the positive solution of \(\Delta u+f(u)=0\) in an annulus , Differential Integral Equations 4 (1991), no. 3, 583-599. · Zbl 0724.34023
[7] C.-S. Lin, W.-M. Ni, and I. Takagi, Large amplitude stationary solutions to a chemotaxis system , J. Differential Equations 72 (1988), no. 1, 1-27. · Zbl 0676.35030 · doi:10.1016/0022-0396(88)90147-7
[8] W.-M. Ni, X.-B. Pan, and I. Takagi, Singular behavior of least-energy solutions of a semilinear Neumann problem involving critical Sobolev exponents , Duke Math. J. 67 (1992), no. 1, 1-20. · Zbl 0785.35041 · doi:10.1215/S0012-7094-92-06701-9
[9] W.-M. Ni and I. Takagi, On the shape of least-energy solutions to a semilinear Neumann problem , Comm. Pure Appl. Math. 44 (1991), no. 7, 819-851. · Zbl 0754.35042 · doi:10.1002/cpa.3160440705
[10] K. Yosida, Functional analysis , Grundlehren der Mathematischen Wissenschaften, vol. 123, Springer-Verlag, Berlin, 1978. · Zbl 0365.46001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.